Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 111, NWS Birmingham, AL

April 6, 2003Marengo County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 6, 2003, 11:31 PM CDT for Marengo County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2003, 11:31 PM CDT (04:31 UTC)
Expired
Apr 7, 2003, 12:15 AM CDT
In force
44 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Marengo County, AL

The radar

The Birmingham radar (KBMX), 160 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 6:50 PM CDTTornado WatchSPC6 hr
Apr 6, 10:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

840 
WUUS54 KBMX 070431
SVRBHM
ALC091-070515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1131 PM CDT SUN APR 6 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARENGO COUNTY IN SOUTHWEST ALABAMA

* UNTIL 1215 AM CDT

* AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF SWEET WATER...MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...LINDEN...
MAGNOLIA...MYRTLEWOOD AND PROVIDENCE.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3201 8814 3199 8791 3209 8764 3246 8779

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 8:33 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Apr 6, 8:33 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
833 PM CDT SUN APR 06 2003

BUSY EVENING ACROSS THE AREA.  LARGE AREA OF SHOWERS/THUNDERSTORMS
IS ENTERING THE WESTERN SECTIONS OF THE AREA AT THIS TIME.  MUCH
OF THE WESTERN SECTIONS UNDER A TORNADO WATCH.  LOOKING AT LOCAL
RADARS EXPECT WIDESPREAD SHOWERS/THUNDERSTORMS DURING THE OVERNIGHT
HOURS.  WILL UPDATE ZONES TO RAISE THE POPS ACROSS MGM AREA AND
POINTS EAST AND ALSO ADD SOME POSSIBLE SEVERE WORDING.

.BHM...NONE.
Hazardous weather outlook, Apr 6, 1:02 PM CDT, 10 hours 29 minutes before
ALZ011>015-017>050-062100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT SUN APR 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

FOR THIS AFTERNOON AND TONIGHT...A MODERATE RISK OF SEVERE
THUNDERSTORMS EXISTS WEST OF INTERSTATE 65.  A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXIST FOR THE REST OF THE FORECAST AREA.

A WARM AND UNSTABLE AIR MASS...ALONG WITH A WARM FRONT...WILL
PROVIDE THE INSTABILITY NEEDED FOR THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS ACROSS THE FORECAST AREA.  A FEW THUNDERSTORMS MAY
BECOME SEVERE EARLY THIS AFTERNOON...BUT THE GREATEST
THREAT OF ORGANIZED SEVERE WEATHER WILL BEGIN AROUND 4 PM OVER
WESTERN ALABAMA AND SPREAD EASTWARD THROUGH THE AFTERNOON HOURS...
AND CONTINUE THROUGH THE NIGHTTIME.  THE SEVERE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

THERE WILL CONTINUE TO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS
MONDAY AND MONDAY NIGHT.  THE AIR MASS WILL REMAIN SUFFICIENTLY
UNSTABLE FOR THUNDERSTORM DEVELOPMENT UNTIL A COLD FRONT EXITS THE
FORECAST AREA EARLY TUESDAY.  SOME OF THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL MOST LIKELY BECOME NECESSARY THIS AFTERNOON.

In the hours before

Local storm report, Apr 6, 7:45 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    LIVINGSTON                AL   WIND DAMAGE
04/06/03   SUMTER                         A FEW TREES DOWN ON
                                          COUNTY ROAD 12 JUST WEST
                                          OF LIVINGSTON. REPORTED
                                          BY SUMTER COUNTY EMA.

0625 PM    DUNCANVILLE               AL   WIND DAMAGE
04/06/03   TUSCALOOSA                     A FEW TREES DOWN ON HWY
                                          69.  REPORTED BY THE FIRE
                                          DEPARTMENT.

0630 PM    DUNCANVILLE               AL   FUNNEL CLOUD
04/06/03   TUSCALOOSA                     MEDIA REPORTED FUNNEL
                                          CLOUD NEAR DUNCANVILLE.

0637 PM    10 W DUNCANVILLE          AL   WIND DAMAGE
04/06/03   TUSCALOOSA                     A FEW TREES DOWN FROM
                                          NEAR DUNCANVILLE TO
                                          BROOKWOOD. REPORTED BY
                                          TUSCALOOSA COUNTY EMA.

0644 PM    COALING                   AL   0.75 IN HAIL
04/06/03   TUSCALOOSA                     MEDIA REPORTED PENNY SIZE
                                          HAIL AT COALING EXIT ON
                                          INTERSTATE 20/59.

0644 PM    COTTONDALE                AL   WIND DAMAGE
04/06/03   TUSCALOOSA                     SHINGLES BLOWN OFF ROOF.
Special weather statement, Apr 6, 9:45 PM CDT, 1 hour 46 minutes before
ALZ011>015-017-022>025-030>035-039>042-070600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
945 PM CDT SUN APR 06 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 108...

  BIBB...BLOUNT...FAYETTE...JEFFERSON...LAMAR...
  MARION...PICKENS...SHELBY...TUSCALOOSA...WALKER...
  WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 108
WHICH IS IN EFFECT UNTIL 1 AM ..

  AUTAUGA...CHILTON...DALLAS...GREENE...HALE...
  LOWNDES...MARENGO...PERRY...SUMTER...

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:01 PM CDTTornado WarningBMXTuscaloosa29 min
Apr 6, 7:24 PM CDTTornado WarningBMXJefferson51 min
Apr 7, 12:47 AM CDTTornado WarningBMXDallas58 min
Apr 7, 1:28 AM CDTTornado WarningBMXLowndes62 min
Apr 7, 2:26 AM CDTTornado WarningBMXLowndes, Montgomery64 min
Apr 7, 2:56 AM CDTSevere Thunderstorm WarningBMXSumter34 min
Apr 7, 3:05 AM CDTTornado WarningBMXSumter25 min
Apr 7, 3:15 AM CDTTornado WarningBMXMarengo30 min
Apr 7, 3:30 AM CDTTornado WarningBMXMacon, Montgomery60 min
Apr 7, 3:42 AM CDTFlash Flood WarningBMXSumter4 hr
Apr 7, 3:46 AM CDTTornado WarningBMXMarengo19 min
Apr 7, 3:51 AM CDTTornado WarningBMXBullock29 min
Apr 7, 4:02 AM CDTTornado WarningBMXDallas, Perry43 min
Apr 7, 4:24 AM CDTTornado WarningBMXMacon51 min
Apr 7, 4:42 AM CDTTornado WarningBMXSumter48 min
Apr 7, 4:54 AM CDTTornado WarningBMXLee36 min
Apr 7, 5:26 AM CDTTornado WarningBMXLee29 min
Apr 7, 5:32 AM CDTTornado WarningBMXMarengo, Sumter28 min
Apr 7, 5:43 AM CDTFlash Flood WarningBMXGreene, Hale4 hr
Apr 7, 5:58 AM CDTTornado WarningBMXMarengo47 min
Apr 7, 6:11 AM CDTTornado WarningBMXHale, Perry49 min
Apr 7, 6:24 AM CDTTornado WarningBMXChambers51 min
Apr 7, 6:35 AM CDTTornado WarningBMXDallas25 min
Apr 7, 6:56 AM CDTSevere Thunderstorm WarningBMXSumter49 min
Apr 7, 6:56 AM CDTTornado WarningBMXDallas49 min
Apr 7, 7:18 AM CDTSevere Thunderstorm WarningBMXMarengo42 min
Apr 7, 7:34 AM CDTTornado WarningBMXAutauga, Lowndes41 min
Apr 7, 7:35 AM CDTFlash Flood WarningBMXSumter3 hr
Apr 7, 7:50 AM CDTFlash Flood WarningBMXMarengo3 hr
Apr 7, 7:54 AM CDTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery36 min
Apr 7, 8:06 AM CDTFlash Flood WarningBMXAutauga, Chambers, Chilton, Coosa, Dallas, Elmore and 6 more3 hr
Apr 7, 8:08 AM CDTSevere Thunderstorm WarningBMXDallas37 min
Apr 7, 8:14 AM CDTTornado WarningBMXAutauga, Lowndes46 min
Apr 7, 8:24 AM CDTTornado WarningBMXMontgomery51 min
Apr 7, 8:59 AM CDTTornado WarningBMXLowndes46 min
Apr 7, 9:22 AM CDTTornado WarningBMXMontgomery38 min
Apr 7, 9:24 AM CDTTornado WarningBMXMacon51 min
Apr 7, 10:49 AM CDTFlash Flood WarningBMXAutauga, Chambers, Elmore, Lee, Lowndes, Macon and 2 more3 hr
Apr 7, 2:34 PM CDTSevere Thunderstorm WarningBMXBarbour, Pike56 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.